Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 201, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2014, 5:41 PM CDT for Cass County, Jackson County, Johnson County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2014, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 6, 2014, 6:19 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, MO, Jackson County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:50 PM CDT | TSTM WND DMG | Peculiar, MO | DAMAGED TREE. REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS53 KEAX 062241
SVREAX
MOC037-095-101-062330-
/O.NEW.KEAX.SV.W.0201.140806T2241Z-140806T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT WED AUG 6 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 630 PM CDT
* AT 536 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BELTON TO FREEMAN TO DREXEL...AND MOVING NORTHEAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PECULIAR...BELTON...RAYMORE...HARRISONVILLE...GREENWOOD...LEE'S
SUMMIT...PLEASANT HILL...GARDEN CITY...LAKE LOTAWANA...LAKE
WINNEBAGO...EAST LYNNE...LONE JACK...KINGSVILLE...STRASBURG...GUNN
CITY AND LA TOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3848 9457 3862 9455 3873 9461 3883 9461
3898 9425 3880 9406 3856 9407 3847 9449
TIME...MOT...LOC 2241Z 245DEG 23KT 3880 9455 3866 9444
3849 9448
HAIL...<.75IN
WIND...60MPH
$$
LEIGHTON2 follow-up statements
551
WWUS53 KEAX 062301
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT WED AUG 6 2014
MOC037-095-101-062330-
/O.CON.KEAX.SV.W.0201.000000T0000Z-140806T2330Z/
CASS MO-JACKSON MO-JOHNSON MO-
601 PM CDT WED AUG 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND EASTERN CASS COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 630 PM CDT...
AT 555 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RAYMORE TO HARRISONVILLE TO ARCHIE...AND MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...GREENWOOD...PLEASANT HILL...GARDEN CITY...LAKE
LOTAWANA...LAKE WINNEBAGO...EAST LYNNE...LONE JACK...KINGSVILLE...
STRASBURG...GUNN CITY AND LA TOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3848 9444 3868 9442 3886 9451 3898 9425
3880 9406 3856 9407
TIME...MOT...LOC 2300Z 245DEG 23KT 3885 9441 3871 9430
3854 9434
HAIL...<.75IN
WIND...60MPH
$$
LEIGHTON384
WWUS53 KEAX 062319
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
619 PM CDT WED AUG 6 2014
MOC037-095-101-062329-
/O.CAN.KEAX.SV.W.0201.000000T0000Z-140806T2330Z/
CASS MO-JACKSON MO-JOHNSON MO-
619 PM CDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON...
SOUTHEASTERN JACKSON AND EASTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 3848 9444 3868 9442 3886 9451 3898 9425
3880 9406 3856 9407
TIME...MOT...LOC 2319Z 245DEG 23KT 3890 9427 3876 9416
3859 9420
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:07 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 6, 4:07 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 407 PM CDT Wed Aug 6 2014 .SHORT TERM...(This Evening through Friday Night) Issued at 402 PM CDT WED AUG 6 2014 Water vapor satellite imagery this afternoon shows a rather messy upper level pattern in place across the Nation with negative height anomalies to our east and positive height anomalies to our west, down stream from a ugly little cutoff circulation --shear axis?-- spinning over the Great Basin. Closer to home a shortwave trough is noted slowly shifting east through the northern and central Plains. An associated surface low is in central Kansas with a warm front extending east into Missouri; roughly along a St Joseph to Moberly line. Currently, convective activity is bubbling in eastern Kansas and is expected to spread east into Missouri late this afternoon and evening. For this evening and through tonight...the shortwave moving east across Kansas has bumped into an axis of high instability across eastern Kansas, where MUCAPE values of 3000+ J/KG are present. This has sparked storms in eastern Kansas, but limited shear -- 0-6KM values struggling to reach 30 knots-- has left the storms pulsing up and down. This should limit primary hazards with storms late this afternoon to damaging winds as individual storm cells collapse. This activity is expected to spread east late this afternoon and into the evening hours across western Missouri with the wind threat diminishing later in the evening. The slowly veering jet under the shortwave might be able to keep moisture focused across the Kansas-Missouri state line tonight, which could result in redeveloping storms across northeast Kansas and/or northwest Missouri late tonight. This could result in repeated rounds of rain, and with precipitable water values over 1 inch torrential rain may lead to some localized flooding issues. However, have held off on any kind of Flood Watch product though as basins in the region could stand to take a bit of rain before flooding. Thursday...convection is expected to be ongoing that morning as the left over complex of storms slowly slides east. This could keep a mix of showers and embedded thunderstorms percolating across Missouri through at least the first half of Thursday. More storms may bubble up through the day, but the focus for activity looks like it will have moved into eastern and southern Missouri likely resulting in castoff showers and storms through the afternoon as the upper level shortwave --to our west today-- finishes moving to our east. Friday...still more storms are forecast, but have backed off the POPs considerably. By Friday we should be west of the shortwave driving the activity tonight thru Thursday. This will leave the frontal boundary sweeping through today wallowing around to our south, so have trimmed POPs for the day Friday as isolated coverage is all that looks possible at this time. .LONG TERM...(Saturday through Wednesday) Issued at 402 PM CDT WED AUG 6 2014 Second half of the weekend remains unsettled as upper flow remains zonal with embedded shortwave troughs moving across the central plains. Deep moisture will continue streaming in from the Gulf of Mexico and models agree that additional shortwave troughs will ripple through the flow through the weekend. As we move into next week...the upper ridge over the Rockies will amplify and increase the meridional flow over the CWA. This will keep temperatures below normal early to middle next week and decrease the moisture and thus precipitation chances for Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1235 PM CDT WED AUG 6 2014 VFR conditions will great the afternoon hours at the terminals, but these conditions might not last. Watching for the development of thunderstorms late this afternoon across eastern Kansas. Current expectations are for storms to bubble up after 21Z with widespread activity likely tonight which will push ceilings down into the MVFR range. After the main line of storms moves through tonight still expect lingering showers and thunderstorms through Thursday morning with MVFR conditions with surface winds veering to the southwest. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Adolphson AVIATION...Cutter
Hazardous weather outlook, Aug 6, 1:16 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 116 PM CDT WED AUG 6 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071830- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 116 PM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST KANSAS LATE THIS AFTERNOON OR EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT LIKELY BUT AS ADDITIONAL RAIN FALLS LATE TONIGHT SOME MINOR FLOODING IS POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL MORE ROUNDS OF MODERATE TO HEAVY RAIN IS LIKELY OVER CENTRAL MISSOURI OVER THE NEXT FEW DAYS. AS A RESULT...FLASH FLOODING IS POSSIBLE ALONG WITH RISING RIVERS AND STREAMS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Aug 6, 4:18 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT WED AUG 6 2014
KSZ025-103>105-MOZ028-062200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
418 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHEASTERN ATCHISON...WYANDOTTE AND LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 500 PM CDT...
AT 416 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MCLOUTH TO EDGERTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...GARDNER...DE SOTO...BASEHOR...OLATHE...BONNER
SPRINGS...LEAVENWORTH...SHAWNEE...LANSING...EDWARDSVILLE...
WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
MISSION...LINWOOD...EASTON...CLEARVIEW CITY AND POTTER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 420.
I-35 IN KANSAS BETWEEN MILE MARKERS 202 AND 232.
I-635 BETWEEN MILE MARKERS 0 AND 6.
I-435 LOOP FROM MILE MARKERS 0 TO 27...78 TO 83.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3947 9486 3905 9464 3875 9468 3874 9506
3898 9506 3898 9508 3895 9508 3898 9516
3896 9517 3896 9519 3941 9519 3942 9521
TIME...MOT...LOC 2117Z 263DEG 22KT 3921 9518 3882 9503
LEIGHTONSpecial weather statement, Aug 6, 5:01 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED AUG 6 2014
KSZ103>105-MOZ020-021-028-029-037-043-062245-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
501 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND WESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON...CLAY
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM
CDT...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO
PARKVILLE TO OLATHE...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LENEXA...PLATTE CITY...WEATHERBY LAKE...MERRIAM...PARKVILLE...
OVERLAND PARK...MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY
KANSAS...BELTON...RIVERSIDE...WESTWOOD...MISSION HILLS...LEAWOOD...
GRANDVIEW...KANSAS CITY...NORTH KANSAS CITY...GLADSTONE AND
SMITHVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 35.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3972 9453 3942 9429 3885 9426 3875 9475
3915 9484 3950 9500
TIME...MOT...LOC 2201Z 236DEG 29KT 3960 9496 3921 9473
3885 9475
LEIGHTONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:01 PM CDT | Special Weather Statement | EAX | Clay, Jackson, Platte | 44 min |
| Aug 6, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 47 min |
| Aug 6, 6:15 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.